Pennsylvania, 2017

Excessive Heat in Pennsylvania, June 13, 2017

June 13, 2017 · NWS PHI · 1 event in 1 county or zone

Schools closed early due to hot weather. No injuries or deaths attm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Schools closed early due to hot weather. No injuries or deaths attm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 13, 9:16 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 13, 9:16 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1016 AM EDT Tue Jun 13 2017

.SYNOPSIS...
High pressure will weaken today. As a result, a backdoor cold front
will push southward through the Mid Atlantic tonight and tomorrow
morning. The front will stall south of the area on Thursday, and
then return north as a warm front over the weekend. The next cold
front should approach from the west early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Another hot, but more humid day expected today across the area.
Ridging aloft remains across the Mid-Atlantic, with a weak
surface trough along the eastern seaboard. This trough will not
be a focus for showers or thunderstorms however, mainly it will
affect wind direction changes at times. A cold front will move
down from upstate New York, and this will be the focus for any
showers/thunderstorms late today into this evening. Showers and
thunderstorms will increase in coverage and intensity well north
of our area during the day today with the cold front and
associated short wave/vorticity impulse moving through
upstate/central New York. There is plenty of instability across
our area with the hot and humid conditions that could possible
maintain the convection into our northern areas later today.
However, a lot of the Hi-Res model guidance has the
showers/thunderstorms weakening as they approach our area during
the afternoon. The best chances continues to be near the
Poconos and adjacent far northwest New Jersey. The SPC maintains
a marginal risk of severe for areas generally north of I-78
today.

Again the main concern today will be the heat and humidity.
Temperatures today are expected to be pretty close to where they
were yesterday. However, dewpoints are expected to be a couple
of degrees higher today, even as they begin to mix out through
the day. This will lead to higher heat index values across the
area, so we will keep the Heat Advisory for the Philadelphia
metro urban corridor. The remainder of the area will be hot and
humid as well, but should remain below their respective heat
index criteria. Nevertheless, drink plenty of water and take
frequent breaks in the shade or air conditioning if engaged in
outdoor activities.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The cold front makes its move through the CWA tonight. Models are
indicating that the weak perturbation reaching the New England coast
late this afternoon shifts rapidly southeastward after sunset, with
convection waning along the front in northeast PA and northern New
Jersey thereafter. However, the 00Z RGEM in particular (with support
from the 00Z WRF-ARW and WRF-NMM) indicate a second band of
convection (re)developing as the stronger perturbation upstream
shifts southeastward overnight. There are indications isolated to
scattered convection may develop and possibly even backbuild
somewhat westward into central/eastern PA along and just north of
the southward-moving front overnight. As such, kept PoPs through
much of the night generally north of the Mason-Dixon Line. With high-
resolution guidance keeping much of Delmarva dry through the night,
kept PoPs in the slight or unmentionable category here through the
period.

Instability remains quite decent overnight, with elevated CAPE above
1000 J/kg suggested by several of the higher-resolution models.
Included thunder in the grids throughout the night, though as the
previous paragraph suggests, coverage is not expected to be more
than scattered at this time.

Low temperature forecast is tricky with the frontal passage. Kept
values close to guidance given the uncertainty, but there is some
risk of bust potential here. Forecast lows are in the lower 60s in
the Poconos to the low to mid 70s in the urban corridor.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Overview...The period begins with a surface cold front draped across
southern New Jersey and the Delmarva with the parent mid-level low
over the Canadian Maritimes. This low will inch eastward allowing
heights to slowly build through the remainder of the forecast
period. At the surface, high pressure will nose in from the north on
Thursday. The high will pull east on Friday. This will allow the
cold front that moves through the region tonight and Wednesday to
retreat northward as a warm front. The warm front will pass through
the area some time this weekend. A cold front will approach from the
west on Monday.

Temperatures...Although cooler, Wednesday will remain above normal
(about 5 degrees). Thursday and Friday are trending cooler and will
be near normal. A warming trend then begins on Saturday with above
normal temps once again. Depending on the strength of the mid-level
ridge and pooling low-level moisture (dewpoints), Sunday's and
Monday's heat index could rival the heat we're currently
experiencing. But models have trended a degree or two colder the
past 24 hours.

Precipitation...Showers and thunderstorms, associated with a cold
front, will be affecting southern NJ and the Delmarva on Wednesday.
Wednesday night into Thursday still appears to be best time to not
see precipitation with high pressure building in from the north and
east. Thursday night through the weekend will be unsettled with a
warm front slowly working northward through the mid-atlantic. Like
last night, PWATs are still forecast to increase to around to 2"
later this week. The result could be isolated moderate to heavy
rainfall. For Sunday, there could be afternoon and evening
thunderstorms with the best chances north and west of the I95
corridor. These showers and thunderstorms will be out ahead of an
advancing cold front.

Winds...Wind will become northeast/east with gusts 15-20 mph on
Wednesday behind the cold front. Southeast winds at the same speed
are expected on Thursday and Friday. Winds will veer more southerly
on Saturday and southwesterly on Sunday after the warm front moves
through. Speeds on both Saturday and Sunday should remain 20 mph or
less. As always higher speeds are possible in and around
thunderstorms.

Impacts...Heat could build once again next weekend into early next
week. With PWATs around 2" later this week, isolated downpours are
possible. The severe threat looks minimal attm until the end of the
forecast period. Some fog and visibility restrictions might develop
over the weekend as the warm front pulls through and dewpoints
increase.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

VFR through the period, except locally sub-VFR conditions possible
with any convection that develops later today/tonight as a cold
front enters the region. Frontal timing (and best chances for
storms) looks to be primarily after 00Z at the
terminals...probably reaching KPHL between 06Z and 12Z. SCT
cumulus around 7000 feet today with lowering bases and
increasing coverage expected overnight. Winds generally west or
southwest around or below 10 kts (some gusts to 15 kts or so
possible this afternoon), with switch to north after frontal
passage.

Outlook...

Wednesday...Mainly VFR. Possible MVFR in any showers/thunderstorms
across the southern terminals. Northwest winds becoming northeast.

Wednesday night and Thursday...Mainly VFR. Winds east or southeast.

Friday...Scattered MVFR with showers and thunderstorms
developing. Southeast winds.

Saturday...MVFR/IFR possible with a warm frontal passage. Wind
becoming south.

&&

.MARINE...
Generally sub-advisory winds and seas are expected for the next 24
hours. However, wind gusts will approach/exceed 20 kts at times this
afternoon and evening. Storms are possible late this afternoon and
tonight, especially off the New Jersey coast. Winds will switch to
northerly or northeasterly as a front begins to move through the
waters tonight. There may be a burst of higher winds (to around 20
kts or so) after the frontal passage.

RIP CURRENTS...

A low risk of rip currents is expected on the coastal waters of New
Jersey and Delaware today, as conditions are expected to be similar
to those occurring yesterday.

OUTLOOK...

Wednesday...Sub-SCA conditions expected, although a backdoor cold
front will be moving through the waters. Northeast/east winds. Gusts
could approach 25 kt.

Wednesday night and Thursday...Sub-SCA conditions expected. East to
southeast winds.

Thursday night and early Friday...SCA possible. Southeast winds
increasing with gusts to 25 kt. Seas building to 5 ft.

Saturday...Decreasing winds and seas. Winds becoming south.

.CLIMATE...
Here is a list of the record high temperatures for today, June
13th...

                     Tuesday
                     June 13

Mount Pocono PA      88 in 1894

Allentown PA         95 in 1956

Reading PA           96 in 1984*

Philadelphia PA      95 in 1956

Trenton NJ           95 in 1892

Altantic City NJ     96 in 1984

Wilmington DE        96 in 1956

Georgetown DE        97 in 1954

* The record equaled that of a prior year or years.

Note: The Atlantic City record listed above are from the Atlantic
City International Airport. The airport is located 9 miles inland
from the city and its climate records date back to 1958.

&&

.EQUIPMENT...
NOAA Weather Radio All Hazards and phone outage of the Coastal Waters
Forecast broadcast since June 1st is related to the change to mixed
case text. We hope progress will be made later today.

The KDIX radar is scheduled to be down for about 4 days sometime
in the middle of next week (weather determines the start of the
outage) for a substantial install. At that time reliance will shift
to TDWR's and adjacent office 88D radars.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ070-071-102-
     104-106.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ015-017>019.
DE...Heat Advisory until 7 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Drag/Kruzdlo
Near Term...CMS/Robertson
Short Term...CMS
Long Term...Kruzdlo
Aviation...CMS/Kruzdlo
Marine...CMS/Kruzdlo
Climate...Drag
Equipment...Drag
Hazardous weather outlook, Jun 13, 2:08 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
308 AM EDT Tue Jun 13 2017

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-140715-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
308 AM EDT Tue Jun 13 2017

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-140715-
Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Salem-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Western Montgomery-Upper Bucks-
308 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-024>026-140715-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
308 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-140715-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
308 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Lower Bucks

When
June 13, 12:00 PM EST to 9:00 PM EST
Where
Lower Bucks forecast zone
Injuries
7 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Seven spectators at the Central Bucks South High School graduation in Warrington, PA were treated at the scene for heat-related stress. Nearby observations from Doylestown, PA indicated a high temperature of 94 degrees, while heat indices during the afternoon hovered between 96 and 99 degrees for several hours. Prior to the graduation, students' families were given the option to watch the graduation in the high school gym or at home using an online stream or cable TV. In addition, bottled water was handed out to each of the students.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697212.